Iowa, 2016

Flash Flood and Flood in Iowa, June 10 to 11, 2016

June 10 to 11, 2016 · NWS ARX · 7 events in 1 county or zone

Thunderstorms developed over a small portion of northeast Iowa during the early morning of June 11th. These storms produced some wind gusts that blew down trees in Charles City (Floyd County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed over a small portion of northeast Iowa during the early morning of June 11th. These storms produced some wind gusts that blew down trees in Charles City (Floyd County). Heavy rains from these storms caused Beaver Creek to go out of its banks and over State Highway 14 west of Charles City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 10, 5:18 PM CST, 42 minutes earlier.

Area forecast discussion, Jun 10, 5:18 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
618 PM CDT FRI JUN 10 2016

.SHORT TERM...(This evening through Saturday Night)
Issued at 302 PM CDT Fri Jun 10 2016

Impactful forecast over the next 6-12 hours, and as such much time
spent on this period. Early afternoon analysis places a surface warm
front mixed northward into central and northern WI, with a cold
front sliding through central MN at 18Z, associated with a ridge
running upper wave cutting across northern MN. Convection has been
bubbling along that cold front for a few hours now but continues to
expand as it intercepts a growing pool of 2500-3500 J/KG MUCAPE and
weak capping in place across much of the Upper Miss Valley. Per
current trends and well clustered suggestions from the majority of
CAM guidance, still expect current convection to grow in intensity
the next few hours, with the strongest deep shear relegated to
northern WI into central MN where some supercellular characteristics
are likely for a time, especially in the vicinity of the surface
warm front which looks to be just north and east of our local area.

However, with modest 0-3km westerly shear vectors of 20-30 knots and
pretty decent DCAPE profiles up to 1500 J/KG, envision storm
organization into more linear segments, with Corfidi vector analysis
suggesting any larger complex turning southeastward with time.
Activity may become enhanced along the leading outflow edge into
southeast MN with new cell growth into the very unstable and
weakly capped environment, with some worry that heavy rain
potential will increase for a time along the southern edge of the
line with such high PWAT values up to 1.75 inches and weak storm
motion/continued moisture transport over the boundary. Overall,
really like the look of the current SPC enhanced risk with the
biggest wind threat along/north of I-94 where the initial
convective line will be more aligned with the 0-3 km shear
vectors.

Still anticipate activity weakening into late evening/early
overnight with veering of the low level jet, with focus shifting to
tomorrow afternoon into northeast IA and far southwest WI. Pending
the position of the frontal boundary, there is some chance for
afternoon redevelopment in another higher CAPE/weak capping axis
over the far southern CWA, though shear looks rather paltry. Could
perhaps see a wind threat with DCAPE profiles. Should be another day
with hot temps and higher heat index values pushing 100 across the
south, but notably less humid northern areas with a drier airmass
rolling in from the north.

.LONG TERM...(Sunday through Friday)
Issued at 302 PM CDT Fri Jun 10 2016

Not much time spent on the outer periods, but the basic idea remains
for broad upper ridging to remain in place across much of the
central CONUS into the early work week period, with that pattern
becoming increasingly blocked up by midweek with strong closed lows
over both the northwest and northeast states. Yet another weakish
upper wave working over the ridge axis later Sunday into Sunday
evening should spark additional showers and storms across western MN
in the vicinity of another cold front dropping through that area,
with some of that activity likely to propagate eastward with time
into Sunday night and perhaps early Monday. Lots of questions
regarding how organized that activity might end up being, but with
another pool of strong instability in place, some stronger storms
aren't impossible, especially with hints of slightly better low
level shear in place.

Otherwise, there are some hints in the guidance that later Monday
into Tuesday may end up being mainly dry with low level ridging and
some drier air nosing in from Ontario, though there are questions
about just how far south said drier air will end up. Beyond that,
still good agreement for a closed low to meander through the blocked
up flow across the central Plains and toward our area by late week
with additional chances for rainfall and perhaps some cooler
temperatures pending cloud trends.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 618 PM CDT Fri Jun 10 2016

The line of convection has moved through KRST and is about to hit
KLSE. MVFR conditions for the most part both with the line of
convection and in the trailing stratiform rain area. The HRRR has
been doing a good job with the timing of the convection and
indicates this should move past airports by the middle of the
evening. Once the stratiform rain ends...expecting VFR conditions
for the overnight with ceilings going up to and then scattering
out overnight. Some concern about fog late tonight with the low
level moisture from the rain and clearing skies, but it looks like
the winds should stay up just enough to keep the boundary layer
mixed. The cold front should then slip through the region early
Saturday afternoon swinging the winds around to the
north/northwest.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Lawrence
LONG TERM...Lawrence
AVIATION...04
Hazardous weather outlook, Jun 10, 10:58 AM CST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1158 AM CDT FRI JUN 10 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-111000-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
1158 AM CDT FRI JUN 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF STORMS IS STILL ON TRACK TO SWEEP INTO NORTHWEST
WISCONSIN AND SOUTHEAST MINNESOTA BY 4 PM...MOVING QUICKLY EAST
SOUTHEAST EARLY IN THE EVENING.

THERE WILL BE A SEVERE RISK WITH THE STORMS...ESPECIALLY ALONG
AND NORTH OF I-94 IN WISCONSIN. DAMAGING STRAIGHT LINE WINDS ARE
THE MAIN THREAT...BUT LARGE HAIL AND HEAVY RAINS ARE ALSO
POSSIBLE.

AFTERNOON HEAT INDICES WILL TOP OUT FROM 90 TO 100 DEGREES. USE
CAUTION WITH EXTENDED OUTDOOR ACTIVITIES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES CONTINUE ACROSS MUCH OF THE AREA SATURDAY. A
FEW OF THE STORMS ACROSS NORTHEAST IOWA AND FAR SOUTHWEST
WISCONSIN COULD BE SEVERE IN THE AFTERNOON AND EVENING...WITH
DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS.

HEAT INDICES ARE EXPECTED TO CLIMB INTO THE 90 TO 100 RANGE
ACROSS MUCH OF THE AREA SATURDAY AFTERNOON. USE CAUTION WITH
EXTENDED OUTDOOR ACTIVITIES.

THUNDERSTORM CHANCES CONTINUE FROM SUNDAY THROUGH THURSDAY. A FEW
STORMS LATER SUNDAY AFTERNOON AND EVENING COULD BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 AND 10 PM TODAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

In the hours before

Local storm report, Jun 10, 5:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
645 PM CDT FRI JUN 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     2 NE SPARTA             43.96N 90.78W
06/10/2016  M38 MPH          MONROE             WI   AWOS

&&

SHEA
Local storm report, Jun 10, 5:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
646 PM CDT FRI JUN 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     5 ENE STODDARD          43.69N 91.13W
06/10/2016  E45 MPH          VERNON             WI   NWS EMPLOYEE

&&

SHEA
Special weather statement, Jun 10, 5:48 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
648 PM CDT FRI JUN 10 2016

IAZ010-011-030-MNZ095-096-WIZ041>044-053>055-061-110145-
ALLAMAKEE-WINNESHIEK-CLAYTON-HOUSTON-FILLMORE-RICHLAND-JUNEAU-ADAMS-
MONROE-LA CROSSE-CRAWFORD-GRANT-VERNON-
648 PM CDT FRI JUN 10 2016

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT SOUTHWEST WISCONSIN
AND PARTS OF NORTHEAST IOWA...

AT 647 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NECEDAH TO NEAR BANGOR TO 6 MILES
NORTHEAST OF RIDGEWAY. MOVEMENT WAS SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
LA CROSSE...TOMAH...PRAIRIE DU CHIEN...RICHLAND CENTER...MAUSTON...
VIROQUA...WAUKON...LANCASTER...CALEDONIA...LANSING...FRIENDSHIP...BOSCOBEL...
NEW LISBON...FENNIMORE...WESTBY...ADAMS...ELROY...HILLSBORO...SPRING GROVE
AND MUSCODA.

PEOPLE ATTENDING THUNDER IN THE PARK...NEW ALBIN DAYS...AND THE
WISCONSIN HIGH SCHOOL RODEO FINALS SHOULD SEEK SAFE SHELTER
IMMEDIATELY!

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4364 9031 4355 9031 4355 9019 4317 9019
      4321 9029 4320 9043 4284 9043 4268 9089
      4349 9192 4387 9103 4409 8984 4393 8960
      4364 8960
TIME...MOT...LOC 2347Z 311DEG 30KT 4403 9003 4384 9098 4336 9190

RIECK
Local storm report, Jun 10, 5:49 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
649 PM CDT FRI JUN 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND GST     SPARTA                  43.94N 90.81W
06/10/2016  E40 MPH          MONROE             WI   TRAINED SPOTTER

            WIND GUSTS OF 35 TO 45 MPH IN TOWN

&&

SHEA
Local storm report, Jun 10, 5:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
650 PM CDT FRI JUN 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             WEST SALEM              43.90N 91.08W
06/10/2016  E0.25 INCH       LA CROSSE          WI   TRAINED SPOTTER

&&

SHEA
Local storm report, Jun 10, 5:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
656 PM CDT FRI JUN 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             WARRENS                 44.13N 90.50W
06/10/2016  E0.25 INCH       MONROE             WI   TRAINED SPOTTER

&&

SHEA

The radar

The La Crosse radar (KARX), 146 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 thunderstorm wind, 1 flood, 1 hail, 1 flash flood. Local standard time, as filed.

Heavy Rain, Floyd

When
June 10, 6:00 PM CST to June 11, 1:45 AM CST
Where
Floyd County, 1.66 mi ESE of Charles City
Reported by
COOP Observer
Coordinates
43.060, -92.670

The COOP observer in Charles City measured 3.48 inches of rain.

Heavy Rain, Floyd

When
June 10, 6:30 PM CST to June 11, 2:15 AM CST
Where
Floyd County, 5.73 mi SSE of Carrville
Reported by
COOP Observer
Coordinates
42.940, -92.570

The COOP observer southwest of Nashua measured 3.79 inches of rain.

Thunderstorm Wind, Floyd

When
June 11, 12:30 AM CST
Where
Floyd County, 1.66 mi ESE of Charles City
Measured
39 kt (45 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
43.060, -92.670

One to three foot diameter trees were blown down in Charles City.

Flood, Floyd

When
June 11, 1:00 AM CST to 2:00 AM CST
Where
Floyd County, 0.22 mi NNW of Waller to 1.87 mi NNE of Charles City
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
43.083, -92.651

Heavy rain caused some street flooding to occur in Charles City.

Hail, Floyd

When
June 11, 1:10 AM CST
Where
Floyd County, 1.22 mi SE of Charles City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.060, -92.680

Thunderstorm Wind, Floyd

When
June 11, 1:46 AM CST
Where
Floyd County, 1.66 mi ESE of Charles City
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
43.060, -92.670

Several large trees were blown down.

Flash Flood, Floyd

When
June 11, 2:00 AM CST to 2:45 AM CST
Where
Floyd County, 2.39 mi SW of Floyd Crossing to 2.44 mi SW of Floyd Crossing
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.061, -92.789

Heavy rains caused Beaver Creek to go out of its banks and over State Highway 14 west of Charles City.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639188, 639187, 639164, 639162, 639165, 646567, 639166.